Alert archive / Louisiana / River Flood Warnings in 2016

River Flood Warning 93, NWS Lake Charles, LA

May 19, 2016Acadia Parish, Jefferson Davis Parish, Vermilion Parish, Louisiana

NWS Lake Charles, LA issued this river flood warning at May 19, 2016, 10:03 PM CDT for Acadia Parish, Jefferson Davis Parish, Vermilion Parish, Louisiana. It took effect at May 20, 2016, 7:00 AM CDT. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
May 19, 2016, 10:03 PM CDT (03:03 UTC)
In effect from
May 20, 2016, 7:00 AM CDT
Expired
May 21, 2016, 1:00 AM CDT
In force
18 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
Minor

Counties Acadia Parish, LA, Jefferson Davis Parish, LA, Vermilion Parish, LA

The radar

The Lake Charles radar (KLCH), 57 km from the middle of the area, began a volume at 03:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mermentau River at Mermentau (MRML1). The gauge peaked at 3.76 ft at May 20, 2016, 11:00 AM CDT.

actionminormoderate24605/2005/2105/22
Action stage
4 ft
Minor stage
4 ft
Moderate stage
6 ft
Major stage
8 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08012150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

933 
WGUS44 KLCH 200303
FLWLCH


BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
1003 PM CDT THU MAY 19 2016

...The National Weather Service in Lake Charles has issued a flood 
warning for the following rivers in Louisiana...

  Mermentau River Near Mermentau 

LAC001-053-113-201703-
/O.NEW.KLCH.FL.W.0093.160520T1200Z-160521T0600Z/
/MRML1.1.ER.160520T1200Z.160520T1200Z.160520T1800Z.NO/
1003 PM CDT THU MAY 19 2016

The National Weather Service in Lake Charles has issued a 

* Flood Warning for 
  the Mermentau River Near Mermentau.
* from Friday morning to late Friday night...or until the warning is 
  cancelled.
* At  9:15 PM Thursday the stage was 3.7 feet.
* Minor flooding is forecast.
* Flood stage is 4.0 feet.
* Forecast...The river is expected to rise to near flood stage 
  tomorrow morning.
* Impact...At stages near 4.0 feet...Minor lowland flooding near the
  river will occur.

&&
 
LAT...LON 3025 9266 3004 9276 3004 9260 3019 9254 3024 9255

$$
1 follow-up statement
735 
WGUS84 KLCH 201406
FLSLCH


FLOOD STATEMENT 
NATIONAL WEATHER SERVICE LAKE CHARLES LA 
906 AM CDT FRI MAY 20 2016

...The flood warning is cancelled for the following rivers in 
Louisiana...

  Mermentau River Near Mermentau 

...The flood warning continues for the following rivers in 
Louisiana...

  Calcasieu River At Old Town Bay 

LAC019-210406-
/O.EXT.KLCH.FL.W.0092.000000T0000Z-160524T1800Z/
/OTBL1.1.ER.160521T1200Z.160521T1200Z.160523T1800Z.NO/
906 AM CDT FRI MAY 20 2016

...Flood Warning extended until Tuesday afternoon...The Flood Warning
continues for
  The Calcasieu River At Old Town Bay.
* until Tuesday afternoon...or until the warning is cancelled.
* At  5:00 AM Friday the stage was 3.9 feet.
* Minor flooding is forecast.
* Flood stage is 4.0 feet.
* Forecast...The river will remain near flood stage through Tuesday
  morning.
* Impact...At stages near 4.0 feet...Minor flooding of Goos Ferry 
  Road will occur.

&&
 
LAT...LON 3030 9329 3019 9321 3025 9308 3031 9303 3038 9314

$$

LAC001-053-113-201436-
/O.CAN.KLCH.FL.W.0093.000000T0000Z-160521T0600Z/
/MRML1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
906 AM CDT FRI MAY 20 2016

The Flood Warning is cancelled for
  The Mermentau River Near Mermentau.
* At  8:15 AM Friday the stage was 3.7 feet.
* Flood stage is 4.0 feet.
* Forecast...The river will continue to fall to a stage near 3.3
  feet by Tuesday morning.

&&
 
LAT...LON 3025 9266 3004 9276 3004 9260 3019 9254 3024 9255

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this river flood warning went out at May 19, 8:27 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 19, 8:27 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
827 PM CDT THU MAY 19 2016

.UPDATE...
Issued updated products to reflect newly issued Severe
Thunderstorm Watch #183...valid til 0700z/0200cdt. Updated evening
POPs based on latest 88d trends...Will address potential update
for overnight time frame later this evening.

25

&&

.PREV DISCUSSION... /issued 725 PM CDT THU MAY 19 2016/

DISCUSSION...

For the 05/20/16 0000 UTC TAF package.

AVIATION...
QLCS rapidly moving east over southern TX/LA and the adjacent gulf
waters, with more stratiform rain extending farther north into
central LA. TAFS were assembled with the short term driven largely
by radar/satellite trends for the onset and duration of
convection this evening. Overnight hours were derived from
guidance and model data which depict MVFR to IFR CIGS in the wake
of the rainfall, improving to VFR by mid to late morning Friday.

13

PREV DISCUSSION... /issued 437 PM CDT THU MAY 19 2016/

SYNOPSIS...
Large MCS now crossing se TX and the TX coast with a large swath of
stratiform rain extending north into e cntl TX. This activity was
occurring in advance of a shortwave trough aloft over ern NM/wrn TX.
A band of strong to svr storms was noted fm the upper TX coast sw
toward Corpus Christi. At the sfc, a quasi-stationary front sits
along the TX coast east acrs our coastal waters zones.

DISCUSSION...
The band of strong storms will cross our coastal zones and
adjacent coastal waters late this aftn and evening. ARW/HRRR/ECMWF
all seem to capture recent radar trends fairly well although ARW
is on the fast side, and followed a general blend of this guidance
for POPs and QPF for tonight. The heaviest rainfall is expected
along or south of I-10 with rainfall totals between 1-2 inches.

With the sfc front expected to remain just off the coast tonight,
little in the way of svr weather is expected over inland areas
although a few strong storms could impact the immediate coastal
parishes. Svr potential could be a little more likely toward s
cntl LA late tonight into Friday morning as a wave of low pres
develops on the front and moves inland.

Rain will end from west to east on Friday with the passage of the
upper trough while the sfc front moves east as high pres builds
in behind it. Dry weather is expected to prevail through the
weekend as upper ridging moves east over the area. This will allow
aftn highs to warm into the mid 80s, while the drier airmass will
allow overnight lows to fall into the lower to middle 60s by
Sunday morning. Low rain chcs return by Monday and are expected
each day as the upper ridge breaks down and weak disturbances
begin to approach the area fm the west.

MARINE...
A band of strong storms will cross the coastal waters this
evening. This activity is occurring in response to a strong upper
disturbance crossing the region and nearly stationary coastal
trough/frontal boundary at the sfc. A wave of low pres is expected
to develop along the front tonight, then lift ne acrs MS Friday
morning. The low will drag the front east during the day with
showers and tstms tapering off as high pres builds south. Light to
moderate east to ne winds will prevail on saturday with onshore
flow developing by late in the weekend as the sfc high moves east.
onshore flow will then persist through the week as lower pres
develops over ern CO.

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  66  83  66  87 / 100  50  10  10
LCH  69  85  69  87 /  80  40  10  10
LFT  71  85  69  88 / 100  70  10  10
BPT  69  86  70  88 /  80  30  10  10

&&

.LCH Watches/Warnings/Advisories...
LA...Coastal Flood Advisory until 1 AM CDT Friday for LAZ052>054-073-
     074.

TX...Coastal Flood Advisory until 1 AM CDT Friday for TXZ215.

GM...None.
&&

PUBLIC...04
Hazardous weather outlook, May 19, 4:24 AM CDT, 17 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
424 AM CDT THU MAY 19 2016

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-052>055-
073-074-TXZ180-201-215-216-259>262-200930-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-
ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-
UPPER ST. MARTIN-VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-
WEST CAMERON-EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-
NORTHERN JASPER-NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
424 AM CDT THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF GULF OF
MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST
LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE WEATHER LATER TODAY AND TONIGHT
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA.

THERE IS ALSO SLIGHT RISK OF EXCESSIVE RAINFALL LATER TODAY AND
TONIGHT ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA. THE
MAIN AREA FOR EXCESSIVE RAIN WILL BE SOUTH OF HIGHWAY 190.

A STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE AREA LATER
TODAY AND TONIGHT. AT THE SURFACE...A STATIONARY FRONT WAS OVER
SOUTHEAST TEXAS AND SOUTHERN LOUISIANA. THESE FEATURES WILL AID
IN THE DEVELOPMENT OF NUMEROUS SHOWERS AND THUNDERSTORMS LATER
TODAY AND TONIGHT. SOME STORMS MAY REACH SEVERE LIMITS MAINLY
ACROSS SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA. THE MAIN
THREAT WILL BE DAMAGING WINDS. ISOLATED TORNADOES WILL ALSO BE
POSSIBLE.

BURSTS OF HEAVY RAIN MAY ALSO OCCUR ESPECIALLY TONIGHT. SOME
FLOODING MAY BE POSSIBLE ESPECIALLY OVER FLOOD PRONE AND POOR
DRAINAGE AREAS.

RESIDENTS ARE URGED TO MONITOR WEATHER CONDITIONS ESPECIALLY
LATER TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE OVER LOWER ACADIANA ON
EARLY FRIDAY. OTHERWISE...WEATHER CONDITIONS ARE EXPECTED TO
IMPROVE LATE FRIDAY WITH DRY WEATHER FORECASTED FOR THE WEEKEND.
LOW CHANCES OF SHOWERS AND THUNDERSTORMS ARE EXPECTED FOR THE
EARLY AND MIDDLE PART OF NEXT WEEK. AT THIS TIME...NO HAZARDOUS
WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

In the hours before

Special weather statement, May 19, 4:15 PM CDT, 5 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
415 PM CDT THU MAY 19 2016

TXZ215-192245-
JEFFERSON TX-
415 PM CDT THU MAY 19 2016

...SPECIAL WEATHER STATEMENT...

AT 414 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 6 MILES WEST OF STOWELL TO NEAR HIGH ISLAND.
MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
BEAUMONT...PORT ARTHUR...NEDERLAND...GROVES...PORT NECHES...NOME...SABINE
PASS...CENTRAL GARDENS...HAMSHIRE...BEVIL OAKS...CHINA...LA BELLE...PORT
ACRES...SOUTHEAST TEXAS REGIONAL AIRPORT...FANNETT...WINNIE AND SEA RIM
STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2989 9436 2989 9444 3011 9445 3012 9430
      3017 9427 3019 9418 3013 9408 3008 9409
      3007 9403 3003 9403 2998 9386 2993 9386
      2986 9393 2984 9392 2984 9395 2982 9393
      2981 9395 2969 9384 2967 9406 2956 9435
TIME...MOT...LOC 2114Z 262DEG 20KT 2978 9449 2959 9435

06
Special weather statement, May 19, 7:09 PM CDT, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
709 PM CDT THU MAY 19 2016

LAZ041>044-052-074-200115-
JEFFERSON DAVIS LA-EAST CAMERON LA-ACADIA LA-CALCASIEU LA-
VERMILION LA-LAFAYETTE LA-
709 PM CDT THU MAY 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CAMERON...VERMILION...
SOUTHEASTERN JEFFERSON DAVIS...SOUTHEASTERN CALCASIEU...SOUTHERN
ACADIA AND WEST CENTRAL LAFAYETTE PARISHES UNTIL 815 PM CDT...

AT 709 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR HAYES TO NEAR LACASSINE NATIONAL WILDLIFE
REFUGE TO 14 MILES SOUTHWEST OF ROCKEFELLER WILDLIFE RANGE. MOVEMENT
WAS EAST AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CROWLEY...ABBEVILLE...JENNINGS...RAYNE...KAPLAN...LAKE ARTHUR...GUEYDAN...
MERMENTAU...FORKED ISLAND...ROCKEFELLER WILDLIFE RANGE...PECAN ISLAND...
LACASSINE NATIONAL WILDLIFE REFUGE...FRESHWATER CITY...HAYES...GRAND
CHENIER...KLONDIKE...MORSE...RICEVILLE...THORNWELL AND ESTHER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 2955 9239 2958 9260 2962 9274 2972 9301
      2990 9300 3017 9309 3027 9227 2993 9215
      2976 9216 2976 9218 2975 9216 2974 9217
      2975 9221 2973 9220 2970 9216 2969 9219
      2968 9216 2958 9217 2954 9226 2953 9231
TIME...MOT...LOC 0009Z 267DEG 32KT 3011 9300 2991 9293 2955 9295

13
Local storm report, May 19, 8:27 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
827 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     6 ENE FORKED ISLAND     29.88N 92.22W
05/19/2016  M70 MPH          VERMILION          LA   AWOS

            CWOP STATION IN ABBEVILLE MEASURED A WIND GUST OF 70 MPH.

&&

DJONES
Local storm report, May 19, 9:16 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
916 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND GST     LAFAYETTE               30.22N 92.03W
05/19/2016  M60 MPH          LAFAYETTE          LA   BROADCAST MEDIA

            KATC REPORTS 60 MPH WIND GUST.

&&

DJONES
Local storm report, May 19, 9:19 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
919 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     TSTM WND DMG     CARENCRO                30.31N 92.04W
05/19/2016                   LAFAYETTE          LA   PUBLIC

            TRAFFIC SIGNAL ON POLE SNAPPED.

0845 PM     TSTM WND DMG     LAFAYETTE               30.22N 92.03W
05/19/2016                   LAFAYETTE          LA   PUBLIC

            SEVERAL PHOTOS OF LARGE TREES DOWN IN LAFAYETTE.

&&

DJONES
Local storm report, May 19, 9:23 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
923 PM CDT THU MAY 19 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0819 PM     TSTM WND GST     2 SSE KAPLAN            29.98N 92.27W
05/19/2016  M63 MPH          VERMILION          LA   PUBLIC

            PUBLIC REPORTS 65 MPH WIND GUST MEASURED WITH PERSONAL
            WEATHER STATION...ID C2220. TREES WERE SNAPPED FROM THE
            GUST.

&&

DJONES

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:09 PM CDTSpecial Weather StatementLCHVermilion66 min
May 19, 7:34 PM CDTSpecial Marine WarningLCH56 min
May 19, 7:39 PM CDTSevere Thunderstorm WarningLCHAcadia, Cameron, Iberia, Jefferson Davis, Vermilion36 min
May 19, 7:55 PM CDTTornado WarningLCHVermilion23 min
May 19, 8:17 PM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more28 min
May 19, 8:31 PM CDTSpecial Marine WarningLCH59 min
May 19, 8:45 PM CDTSevere Thunderstorm WarningLCHAcadia, Iberia, Lafayette, Saint Landry, Saint Martin, St. Mary and 1 more60 min
May 19, 10:06 PM CDTRiver Flood WarningLCHLafayette, Vermilion23 hr
May 20, 4:39 AM CDTSpecial Marine WarningLCH66 min

Nearby

River Flood Warnings in Louisiana, 2016Every river flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.